Drug induced autoimmune hepatitis and TNF-alpha blocking agents: Is there a real relationship?


Efe C.

AUTOIMMUNITY REVIEWS, vol.12, no.3, pp.337-339, 2013 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Review
  • Volume: 12 Issue: 3
  • Publication Date: 2013
  • Doi Number: 10.1016/j.autrev.2012.03.010
  • Title of Journal : AUTOIMMUNITY REVIEWS
  • Page Numbers: pp.337-339

Abstract

Hepatotoxicity is an expected side effect of tumour necrosis factor-alpha (anti-TNF-alpha) blocking agents including, infliximab, etanercept and adalimumab. Although mild to moderate elevations of liver enzymes have been recognised after the use of these agents, severe hepatitis is rarely reported. Reactivation of viral hepatitis and drug induced liver injury is two main causes of liver dysfunction in these patients. A broad spectrum, ranging from minor immunological alterations to systemic autoimmune disease, has been reported during treatment with anti-TNF-alpha. Therefore, in recent studies TNF-alpha blocking agents have been considered a potential cause of drug induced autoimmune hepatitis. Taking into account the advances in the field of hepatology, this review summarizes the general characteristics of anti-TNF-alpha induced liver injury and autoimmune hepatitis. (c) 2012 Elsevier B.V. All rights reserved.